Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 128, NWS Nashville, TN

July 5, 2018Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 5, 2018, 3:55 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 35 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 3:55 PM CDT (20:55 UTC)
Expired
Jul 5, 2018, 4:30 PM CDT
In force
35 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:55 PM CDTTSTM WND DMGPulaski, TNREPORT OF TREES DOWN ON EAST JEFFERSON STREET.
Jul 5, 4:15 PM CDTTSTM WND DMG6 Ese Lawrenceburg, TNREPORTS OF A ROOF BLOWN OFF SHED AT WESTSIDE ROAD IN EXTREME EASTERN LAWRENCE COUNTY.
Jul 5, 4:20 PM CDTTSTM WND DMG5 Se Lawrenceburg, TNREPORT OF A TREE DOWN BLOCKING DURHAM ROAD.
Jul 5, 4:20 PM CDTTSTM WND DMG6 Ese Lawrenceburg, TNREPORTS OF ROOF BLOW OFF SHEAD AT WESTSIDE ROAD IN EXTREME EASTERN LAWRENCE COUNTY.
Jul 5, 4:30 PM CDTTSTM WND DMG4 S Lawrenceburg, TNREPORT OF TREE DOWN BLOCKING THE ROADWAY AT 116 DUNN LEOMA ROAD
Jul 5, 4:34 PM CDTTSTM WND DMG1 Sw Lawrenceburg, TNREPORT OF TREE DOWN BLOCKING SKYLINE DRIVE IN LAWRENCEBURG.
Jul 5, 4:34 PM CDTTSTM WND DMG6 E Lawrenceburg, TNREPORT OF A TREE BLOCKING DURHAM ROAD.
Jul 5, 4:34 PM CDTTSTM WND DMGLawrenceburg, TNREPORTS OF TREES BLOCKING LEOMA ROAD NEAR LEOMA AND SKYLINE DRIVE IN LAWRENCEBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS54 KOHX 052055
SVROHX
TNC055-099-052130-
/O.NEW.KOHX.SV.W.0128.180705T2055Z-180705T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
355 PM CDT THU JUL 5 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lawrence County in Middle Tennessee...
  Southwestern Giles County in Middle Tennessee...

* Until 430 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located over Pulaski,
  moving west at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lawrenceburg, Pulaski, Loretto, Ethridge, Goodspring and Leoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3527 8695 3509 8695 3505 8742 3532 8741
TIME...MOT...LOC 2055Z 091DEG 25KT 3518 8704 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
971 
WWUS54 KOHX 052110
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
410 PM CDT THU JUL 5 2018

TNC055-099-052130-
/O.CON.KOHX.SV.W.0128.000000T0000Z-180705T2130Z/
Lawrence TN-Giles TN-
410 PM CDT THU JUL 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN LAWRENCE AND SOUTHWESTERN GILES COUNTIES...

At 410 PM CDT, a severe thunderstorm was located 7 miles west of
Pulaski, moving west at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Ethridge, Goodspring and Leoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3509 8700 3505 8742 3532 8741 3528 8701
TIME...MOT...LOC 2110Z 090DEG 22KT 3516 8717 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
467 
WWUS54 KOHX 052120
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
420 PM CDT THU JUL 5 2018

TNC055-099-052130-
/O.CON.KOHX.SV.W.0128.000000T0000Z-180705T2130Z/
Lawrence TN-Giles TN-
420 PM CDT THU JUL 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN LAWRENCE AND SOUTHWESTERN GILES COUNTIES...

At 420 PM CDT, a severe thunderstorm was located 7 miles south of
Lawrenceburg, moving west at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Emergency management. At 417 PM CDT, trees were reportedly 
         blown down in Pulaski with this storm.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lawrenceburg, Loretto, Ethridge and Leoma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3508 8713 3505 8742 3532 8741 3529 8714
TIME...MOT...LOC 2120Z 090DEG 31KT 3515 8730 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:37 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 5, 3:37 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
337 PM CDT Thu Jul 5 2018

.DISCUSSION...

Heat advisory continues until 8 pm. Current heat index values are
in the 100 to 105 degree range across the area.

Two areas of convection ongoing this afternoon. Across far
southern middle TN, pva is feeding westward across that area.
Then, we are picking up some speed convergence to our north.
Both areas of convection are moving toward the west and southwest as
mid/upper level ridging stretches w-e and is centered to our
northwest. Look for generally 30 pops for tonight but I may make
an upward tweak at transmission time given the upcoming latest
radar trends. Otw, deep moisture not indicated, nor do we see much
upper divergence after 06z which would support more in the way of
overnight activity.

On Friday, convection should become more widespread as a frontal
boundary reaches the area. Should see activity to our north and
across northern middle TN in the morning prior to midday. Then,
the activity will work southward by afternoon. We are not
currently outlooked but I would not be surprised if a strong tstm
or two occurs over the south. Cape values come up to fairly high
values in the afternoon. Sfc heating will be key. Otw, shear
values are very low. Convection chances will remain into early
evening across the north. Further south, pops will linger a bit.

It is July and it is fair to question just how far south the drier
will reach. We do appear to pick up some 18z capping across the
north on Saturday. Moisture however, will still be hanging on
across southern areas. A slightly favorable cape to cap ratio will
still exist south. Thus, small pops will remain down there. In
fact, will keep low pops going across the far south through Sat
nt. Across the north though, pops will be completely out of the
forecast for Sat nt.

For the near term temps, the oppressive humidity will remain
through Friday afternoon. Temps at that time however, will cut
back a good 5 degrees or so. Then, a brief improvement will
begin. Upper 60s for lows Friday night. Saturdays highs will
feature upper 80s with dewpoints in the upper 60s. This is very
close to seasonal(perhaps a degree or two below) but it will feel
great compared to the hideousness we have been plagued with
recently.

In the extended forecast, I hope you did not expected the relief
to last, because its not going to. The upper high which
transitioned westward across the rockies, will now build back to
the east and will set up across the IL and IN area. Southeasterly
fetch will bring the humidity right back in along with increasing
temps. Low pops will be included every day but the upper high will
be the major factor versus any tropical waves or impulses that
attempt to undercut from the south and southeast. Temps will warm
right back into the lower 90s. The heat will then reach its zenith
for the 7 day forecast around mid week when the mid 90s return.

If you are interested in additional bad news, the 6 to 10 day and
the 8 to 14 day outlooks both indicate above normal temps. My
advice, enjoy Saturday.

&&

.AVIATION...
18Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...As surface temperatures heat up, a CU field is
starting to develop across Middle Tennessee, with scattered
convection expected later this afternoon and into the evening. So
we'll handle this for now with VCTS/CB remarks in the TAF's. Look
for some radiation fog mainly at CSV overnight, then an increased
rain chance tomorrow as a cold front pushes southward across the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      77  88  67  87  71 /  40  70  30  10  10
Clarksville    75  88  66  86  69 /  40  60  20   0   0
Crossville     72  83  66  80  66 /  40  70  30  40  20
Columbia       74  88  68  88  70 /  40  60  30  20  10
Lawrenceburg   73  88  68  87  70 /  40  60  30  30  20
Waverly        74  87  66  86  69 /  30  70  30   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for Cheatham-Davidson-
Dickson-Hickman-Houston-Humphreys-Macon-Montgomery-Perry-
Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Williamson-
Wilson.

&&

DISCUSSION......21
AVIATION........08
Hazardous weather outlook, Jul 5, 5:00 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Thu Jul 5 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Thu Jul 5 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect again today for the Nashville Metro
area and locations to the west, including Clarksville, Dickson,
Waverly, and Centerville. Heat index values will reach 105 to 110 in
the advisory area. For most other locations in Middle Tennessee,
heat index values are expected to range from 100 to 105.

A couple of thunderstorms could become strong today, with gusty
winds, heavy downpours, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are likely Friday, and some of the thunderstorms
could be strong with gusty winds and frequent lightning. Heavy
downpours may cause some localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Storm spotters should report any severe weather or flooding to the
National Weather Service in Nashville.

13

In the hours before

Local storm report, Jul 5, 12:51 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1251 PM CDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND DMG     2 ENE CHAPMANSBORO      36.32N  87.11W
07/05/2018                   CHEATHAM           TN   EMERGENCY MNGR

            SEVEREL TREES DOWN OR SNAPPED AT THE TOPS ON SWEETHOME
            ROAD AND CHEATHAM DAM HIGHWAY. A FEW HOMES SUSTAINED
            VINYL SIDING DAMAGE.

&&

EVENT NUMBER OHX1800263

HURLEY
Special weather statement, Jul 5, 3:44 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
344 PM CDT THU JUL 5 2018

TNZ095-052115-
Giles TN-
344 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILES COUNTY UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pulaski, moving west at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Ardmore, Elkton, Minor Hill, Goodspring, Frankewing and
Prospect.

LAT...LON 3500 8722 3506 8722 3510 8721 3512 8722
      3512 8720 3514 8721 3515 8720 3517 8722
      3520 8722 3520 8721 3523 8722 3528 8721
      3529 8723 3530 8721 3532 8721 3529 8683
      3499 8684
TIME...MOT...LOC 2044Z 092DEG 30KT 3517 8690

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:33 PM CDTSpecial Weather StatementOHXLawrence42 min
Jul 4, 8:03 PM CDTSpecial Weather StatementOHXWayne42 min
Jul 4, 8:43 PM CDTSpecial Weather StatementOHXWayne32 min
Jul 5, 1:39 AM CDTSpecial Weather StatementOHXCheatham36 min
Jul 5, 2:12 AM CDTSpecial Weather StatementOHXMontgomery33 min
Jul 5, 3:14 AM CDTHeat AdvisoryOHXCheatham, Davidson, Dickson, Hickman, Houston, Humphreys and 11 more17 hr
Jul 5, 3:44 PM CDTSpecial Weather StatementOHXGiles31 min
Jul 5, 4:07 PM CDTSpecial Weather StatementOHXMontgomery53 min
Jul 5, 4:27 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne48 min
Jul 5, 4:59 PM CDTSpecial Weather StatementOHXMontgomery31 min
Jul 5, 5:04 PM CDTSpecial Weather StatementOHXCoffee, Grundy41 min
Jul 5, 5:09 PM CDTSpecial Weather StatementOHXWayne51 min
Jul 5, 5:22 PM CDTSpecial Weather StatementOHXHouston, Stewart38 min
Jul 5, 5:41 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys, Stewart24 min
Jul 5, 5:51 PM CDTSpecial Weather StatementOHXVan Buren39 min
Jul 5, 5:58 PM CDTSevere Thunderstorm WarningOHXGrundy, Warren32 min
Jul 5, 6:13 PM CDTAreal Flood AdvisoryOHXGrundy, Van Buren, Warren2 hr
Jul 5, 6:21 PM CDTSpecial Weather StatementOHXMaury24 min
Jul 5, 6:33 PM CDTSpecial Weather StatementOHXStewart27 min
Jul 5, 6:35 PM CDTSpecial Weather StatementOHXVan Buren, Warren40 min
Jul 5, 6:45 PM CDTSpecial Weather StatementOHXMaury45 min
Jul 5, 6:56 PM CDTSpecial Weather StatementOHXStewart34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.